Ask a Dog Vet and Get Answers to Your Dog Health Questions
My dog (Havanese) has been...
My dog (Havanese) has been on doxycycline and prednisone for over 1 month to treat anaplasmosis. However, I noticed on your website, that his symptoms sound like American Canine Hepatozoonosis. We do spend winters in Indian Shores, FL, which is on the Gulf of Mexico, where the web site said a dog might ingest the larva or adult tick which could give a dog this parasite. Should my dog continue on with the doxycycline for anaplasmosis since he is showing slow signs of recovery? We stopped the prednisone Monday night, and by today, he had become very listless, did not want to eat or drink, was limping worse again, and was running a fever again. Is prednisone going to cause stomach or intestinal problems? A different vet told us tonight he needs to take Prevacid, even though he is not vomiting or having diarrhea, and neither is there blood in his stool (the doctor checked tonight). Is it possible that he has hepatozoonosis also? If so, what anti-parasitic medicine is given for that? The article on this web site mentions that the dog may need to be treated continuously for a long period, or even a lifetime. I am confused. The doctor we saw at the 24 hour speciality hospital checked the dog's blood and liver and kidney function. She thought maybe he might have disk disease, she gave us 2 types of medication to coat his stomach, which are contraindicated to be taken together--she said take them one hour apart. She said don't give him the doxycycline and gave us a new antibiotic, even our own vet had told us it was the right one for anaplasmosis. Our own vet wanted us to continue the doxycycline and start up the prednisone again, but told us to go to the "specialty hospital" for further testing which they have there, which he does not have. The doctor on duty at the specialty hospital said she is only a per diem ER doctor, so she thought we should come back tomorrow (well, now it is tomorrow at 3:12 in the morning EDT) to see a different doctor who is an internist (though his card says oncology). I believe he is the same doctor who treated my neighbor's golden retriever for cancer which she was told was incurable, but which was treated by this doctor for over a year, including an experimental drug from Italy which was $6,000 a treatment. She spent close to $100,000 before the dog died. I know she is a lonely ,troubled woman, but I believe it was unconscionable to drag her through all these treatments, as if he was going to cure her dog, and draining her of all that money. Enough is enough! Anyway, I believe in my Cornell-trained vet who uses common sense, and tries not to kill your finances. He is realistic. I am feeling that the prednisone was helping our dog, and not causing any stomach or intestinal problems. My sister has been on prednisone for Lupus for years, and without it, she feels miserable. I believe we should keep up the doxycycline and prednisone and perhaps test for the hepatozoonosis and start an anti-parasite medication if it is found. My dog has been improving slowly. (The ER doctor said he should have sprung back in a couple of days after being put on the doxycycline. I asked what would they do if he did have a spinal disk problem. She thought they'd do an MRI and then follow with disk surgery. I am about to enter the hospital for a fusion operation on MY lumbar region. I can't imagine putting my dog through all that, plus it sounds very expensive.) My dog's symptoms started with a limp which rapidly descended to paralysis from the waist down, high fever, not much interest in food, though he could be coaxed to drink some water and eat some canned dog food (he usually gets dry), goopy exudite from his eyes, and an inability to urinate or deficate on his own. He was listless and clingy, wanting to be held, and needed to be carried everyplace. We kept him in diapers because of the incontinence. He also has gone from about 19 lbs. to about 10 lbs., with muscle wasting. He is positively skeletal now, but was just beginning to eat twice a day before we ran out of the prednisone. As I said, I am getting conflicting information from the two vets we've seen, and tomorrow we're supposed to take him back to the specialty hospital--for what? Anything you can say to clarify matters would be appreciated. Mary Jane xxxxxxxx Owner of Ollie
Would a spinal tumor or disk problem cause fever and muscle wasting?
One more question: how long can a dog carry the organism that causes anaplasmosis or the parasite that causes hepatozoonosis before symptoms are bad enough to be noticed? Is it expensive to check the blood for these organisms again at this point and is it warranted? I will see my own vet this afternoon (at 4:00) and would like to discuss all possible forward steps to be taken. Or are we just not facing the inevitable?
Refer back to questions posed to Dr. Gary early this a.m. (3:00-5:00 a.m.) relating to my dog, Ollie who has been treated for one month with doxycycline and prednisone for anaplasmosis for which he was tested and confirmed as having. I am wondering if he may also have hepatozoonosis, as we were in FL (on the Gulf coast, as mentioned in your site about tick borne diseases) until the end of May, and after that, VA for a few days. Could the organisms have been inside him but just not serious enough to present the bad symptoms he came down with in late July, early Aug.? He became paralyzed from the waist down, unable to walk, sit, or even move. He had a high fever, lost his appetite, wasn't too interested in drinking water, had "goop" on his eyes, was very listless, as if he didn't even recognize us. After one month's treatment, he is walking, eating, drinking, is pooping and peeing on his own, is very aware and responsive, but still has "goopy" eyes, muscle wasting (he went from 19 lbs. to 10 lbs.), and a fever at night. He seemed to be doing a little better each day until we gave him the last of the prednisone. By yesterday, he was feverish, not eating, not drinking, limping more, and very listless. We took him to a 24 hour "Specialty Vet Hospital". They ran blood work and liver and kidney and metabolic work from his blood. A little out of kilter, but not way out of wack. The ER doc gave us 2 meds to coat his stomach (he has not been vomiting, having diarrhea, and there was no blood in his stool?!). She gave us one pill of a different antibiotic and said she thinks he has disk disease? She wanted him to come back for an MRI and possible back surgery!!! Needless to say, I am confused. My husband and I love our 10 year old dog, and felt he was getting better, but that he needs to stay on prednisone and continue on antibiotics for now, while we investigate the possibility of hepatozoonosis. My sister has lupus and has been on prednisone for years. A dog we once had went lame at 5 because of hip displaysia, and took chewable cortisone and a buffered aspirin until her death at 12+. We feel MRI's and surgery are beyond our means (we have other dogs we've rescued) but would like to help Ollie out. If we are chasing down a useless trail, we need to know that, so we don't put him through a lot of pain when we should be easing him peacefully out. Your ideas, please?